My name is Jennifer Guldin, and I am 27 years old. Gardasil has impacted the lives of everyone I care about. I am married to the most wonderful man, Dustin. God truly knew what He was doing when He had our paths cross seven years ago. He has been such a blessing in my life, and I truly do not know what I would do without him. I have the most amazingly beautiful and smart little girl, named Gracyn. She is my motivation and the reason I am able to get up every single morning, and fight this battle. My story would not be complete without my mom. She is my rock and my hero; words cannot describe how truly amazing she is.
I am unique from a lot of the girls that have been injured by Gardasil, because I did not receive the vaccine until I was 25 years old. I was already happily married and had a beautiful 3-year old daughter, prior to receiving the Gardasil vaccination. Gardasil has not only affected me, but it has also affected my loved ones who have had to witness me suffer on a daily basis for the last two years. I truly believe it has been equally difficult for them, just in a different way.
Life before Gardasil
In high school I was very active. I was a cheerleader, which I absolutely loved! I also enjoyed dance, gymnastics, and exercising, among many other activities. After graduating high school, I went on to college where I met the love of my life, Dustin. We were married in July of 2007 on the beautiful beach in Perdido Key, Florida. God then blessed us with a beautiful and amazing little girl named Gracyn in August of 2008. Life was near perfect in my eyes! Other than two knee surgeries, from previous cheerleading injuries, and being fatigued as a new mother, I was in very good health. This all changed in September of 2011.
I visited my OB/GYN for my annual pap smear in September of 2011 and was approached about the Gardasil vaccination. The nurse explained to me that Gardasil was to prevent against a sexually transmitted disease, HPV, and that there were absolutely no side effects. I told her that I was happily married and was not concerned about sexually transmitted diseases.
She then proceeded to present various scenarios to me: what if my husband has an affair or what if he passes away, and I remarry. I was starting to get annoyed with her at this point because she was not addressing the reason I was there, and now I even felt like she was attacking my marriage. I once again expressed my disinterest in the vaccine. She threw the words “cancer prevention” out there! The nurse continued and mentioned that I was about to turn 26 years old, and once I did my insurance would no longer pay for me to receive the very expensive Gardasil vaccine. If I changed my mind later, I would have to pay for it out of pocket.
After taking into consideration that my mom had breast cancer not too long ago and that it would probably be silly for me to pass up something that could protect me from going through what she did, I reluctantly agreed to get the Gardasil vaccine. That single moment has negatively impacted the past two years of my life and quite possibly may affect the rest of my life.
Life after Gardasil
Although I was very sick after the first two Gardasil injections, the third injection was the most debilitating. After my third Gardasil vaccination, I was bedridden for approximately six months, which is especially difficult when you are a stay-at-home mom with an active preschooler. Preparing meals for my daughter or even doing a simple load of laundry was a huge task, and afterwards, I was wiped out with fatigue and even more nauseous than when I first woke up. The abdominal and pelvic pain was excruciating. Many times while walking across the floor, the sharp shooting pains would instantly bring me to my knees.
In addition to abdominal and pelvic pain, I also suffer from non-epileptic seizures since being injured by the Gardasil vaccine. We had saved money to take our daughter to Disney World in Orlando, Florida for her 4th birthday in 2012; of course I wasn’t planning on being sick. I didn’t want to let my family down, so even though I was reluctant to go on our trip, I did. I thought I was very prepared with motion sickness patches, Zofran, and Phenerghan to hopefully “get me through” the trip. I hated to have the attitude of trying to just “get through” our Disney World trip, because it was a special time since it was my daughter’s first time to go. However, that was exactly how I felt. Not only did I have to be pushed around in a wheel chair the majority of our vacation due to extreme weakness, but I also experienced my first non-epileptic seizure. I was lying in our hotel bed one night when my entire body began to shake uncontrollably. I was overcome with extreme nausea, and although I was aware of what was happening, I was unable to effectively communicate with my husband. It was terrifying not being in control of my body. The paramedics arrived to our hotel room, after the “episode” had passed, where they determined I probably had a panic attack.
The nausea and abdominal and pelvic pain were extremely debilitating for me; thankfully it subsided, for the most part, after a very long six months. I was then greeted with what has been labeled as “migraines with aura, hemiplegic migraines, ocular migraines, and menstrual migraines.” These were very frightening for me, as they mimic strokes.
One morning I was sitting at my dining room table making hair bows for my daughter. My daughter came in the room to ask me a question, and when I looked up to answer her, it was as if her face was a puzzle, and the center piece was missing. I immediately went into panic mode, thinking I was going blind. Moments later my peripheral vision disappeared. It was terrifying! Thankfully, my husband was home for his lunch break from work, so he rushed me to the hospital. On the way to the hospital, my vision returned to normal, but then the left side of my body began to go numb. First, my fingers and left hand went numb, and then the numbness migrated up my left arm and to the left side of my face. Once the numbness wore off, I had the most horrific head pain, apparently a migraine. This was one of the times since being injured by Gardasil that I was quite certain I was actually going to lose my life. I have never been more terrified.
I have since had three major “episodes” of this nature that consist of temporary vision loss and distortion, numbness in my left hand, left arm, and left side of my face, followed by the most excruciating head pain I have ever experienced in my life.
In addition to the migraines, non-epileptic seizures, abdominal and pelvic pain, and severe nausea, I have also experienced:
- extreme brain fog
- internal tremors (I can feel them throughout my body, however they are not visible),
- extreme temperature intolerance
- food allergies
- extreme light, smell, and noise sensitivity
- joint pain and stiffness
- tingling in hands and feet
- hair loss
- extreme fatigue
- blurry vision
- chest pains
- muscle weakness, especially left-side (all three injections were given in the left arm)
- out of body experiences
- heavy menstrual cycles
- flu-like symptoms
- abdominal bloating
- mouth sores
- gait disturbances
- pressure in head
- feelings of intense electric shock or sensation in my head
When I get up each morning and look into the mirror, I have to tell myself that it’s really me looking back. I do not feel like “me” anymore. I feel like a stranger living in this body. I watch in envy as others’ lives continue on, I want so badly to have my “normal, near perfect” life back again.
I refuse to accept that this is my new “normal.” I have to overcome this, if not for myself, then for my beautiful daughter. She is growing and changing every single day, and although I’m here physically with her, mentally I feel as if I am elsewhere; I am lost.
Gardasil has already stolen so much from me and my loved ones. My family, especially my husband and my mom, miss the girl that they once knew…I miss her too. I know that their love for me has not changed, but I hate knowing how difficult this has been for them. I feel like a burden to those around me, not because they make me feel that way, but because I have lost so much of my independence since Gardasil. I have to rely on others to help me with things that I was once able to do on my own. Every time I have an “attack” it sets me back several weeks to months in my recovery process; it’s very frustrating and discouraging.
I am writing my story for a couple reasons. One reason is for me. I feel like this is an important step in my recovery process. I have been going through the grieving process since finding out that I was injured by the Gardasil vaccine…denial, anger, bargaining, and depression. I’m hoping that by writing my story, I will be able to move on to acceptance and begin to heal from what I have lost, which is my health and the person I used to be.
Secondly, I am writing my story in hopes of helping other girls, and boys, not have to go through the horrible experiences that I have had to endure, along with thousands of other innocent girls. Is everyone going to have the same outcome from Gardasil as I have? No, thankfully. Some will and have tolerated it fine, while others are far worse than me, or not alive to share their stories.
I am here to urge you to educate yourself before you choose to vaccinate, something I wish I had done because if I had researched, my outcome would have been very different.
Read the timeline of my deteriorating health
This story was originally published on Sanevax, and can be read here